Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 55, NWS Flagstaff, AZ

September 2, 2016Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 2, 2016, 3:21 PM MST for Coconino County, Arizona. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2016, 3:21 PM MST (22:21 UTC)
Expired
Sep 2, 2016, 5:15 PM MST
In force
114 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 127 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

325 
WGUS55 KFGZ 022221
FFWFGZ
AZC005-030015-
/O.NEW.KFGZ.FF.W.0055.160902T2221Z-160903T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
321 PM MST FRI SEP 2 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 515 PM MST

* AT 319 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA ALONG HIGHWAY 89A NEAR THE
  VERMILION CLIFFS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HOUSE ROCK AND HIGHWAY 89A BETWEEN MARBLE CANYON AND JACOB LAKE.

EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&

LAT...LON 3689 11175 3677 11164 3655 11203 3677 11217

$$

RB
2 follow-up statements
897 
WGUS75 KFGZ 022315
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
415 PM MST FRI SEP 2 2016

AZC005-030015-
/O.CON.KFGZ.FF.W.0055.000000T0000Z-160903T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
415 PM MST FRI SEP 2 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
COCONINO COUNTY...

AT 413 PM MST...DOPPLER RADAR INDICATED HEAVY RAIN HAS MOVED OUT OF
THE AREA WITH LIGHT RAIN CONTINUING. RUNOFF FROM EARLIER HEAVY RAIN
IS EXPECTED TO CAUSE FLASH FLOODING.

EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOUSE ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&

LAT...LON 3689 11175 3677 11164 3655 11203 3677 11217

$$

MCS
730 
WGUS75 KFGZ 030009
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
509 PM MST FRI SEP 2 2016

AZC005-030018-
/O.EXP.KFGZ.FF.W.0055.000000T0000Z-160903T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
509 PM MST FRI SEP 2 2016

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 515 PM
MST...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES AND BE
CAUTIOUS FOR AREAS OF PONDED WATER.

LAT...LON 3689 11175 3677 11164 3655 11203 3677 11217

$$

MCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 9:58 AM MST, 5 hours 23 minutes earlier.

Area forecast discussion, Sep 2, 9:58 AM MST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
958 AM MST FRI SEP 2 2016

.SYNOPSIS...Monsoon moisture will bring scattered showers and
thunderstorms across northern Arizona again today. A drying trend
will start Saturday with breezy southwest winds through the first
half of next week.

&&

.DISCUSSION...One more day of showers and thunderstorms this
afternoon before we dry out just in time for the Labor Day
weekend. We updated the shower and thunderstorm coverage for today
to even out the chances for convective activity from the Mogollon
Rim northward. Otherwise the forecast drying trend looks good.
Storm motion today will be towards the northeast. Breezy
southwesterly fall winds will develop starting on Saturday.

&&

.PREV DISCUSSION /334 AM MST/... Another round of showers and
thunderstorms will develop today. This looks to be the best chance
for storms for at least a few days as flow shifts to a drier
orientation this weekend. Specifically, a Pacific trough will move
inland and across the Mountain West this weekend, with a resulting
dry southwesterly flow aloft. Precipitation chances are forecast
to drop significantly, with mostly locations <10% through at least
Monday. In addition, breezy southwest winds will develop most
afternoons during the 3 to 7 day forecast, with the gustier days
likely to be Sunday and Monday. Daytime temperatures will be near
normal through the period.

Model consensus is a bit muddled for Tuesday and beyond with
regard to any tropical on monsoonal moisture, but feel the prudent
approach is to gradually re-introduce at least slight chances for
showers mid-week.

&&

.AVIATION...For the 18Z package...Scattered to numerous storms are
forecast to develop over higher terrain before moving to the
northeast at around 10 to 15 knots. Good chances for storms are
forecast at KFLG, KPRC, KINW and KSEZ. KPGA and KINW will have
lesser chances for thunderstorms, but will have a good shot at gusty
outflow winds from distance storms during the mid to late afternoon.
Activity should diminish Friday evening around sunset. Aviation
discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Bohlin
AVIATION...RR

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Sep 2, 6:07 AM MST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
607 AM MST FRI SEP 2 2016

AZZ004>018-037>040-030645-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
607 AM MST FRI SEP 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTHERN ARIZONA TODAY. THE PRIMARY HAZARDS WILL BE
CLOUD-TO-GROUND LIGHTNING AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NWS FLAGSTAFF OFFICE AT 1-888-745-1637.

In the hours before

Special weather statement, Sep 2, 1:11 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
111 PM MST FRI SEP 2 2016

AZZ006-007-022045-
GRAND CANYON COUNTRY AZ-COCONINO PLATEAU AZ-
111 PM MST FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 145 PM
MST...

AT 110 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF TUSAYAN...OR 29 MILES SOUTHWEST OF DESERT VIEW AT
THE GRAND CANYON...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TUSAYAN AROUND 135 PM MST.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE TEN-X CAMPGROUND.

LAT...LON 3565 11245 3581 11256 3607 11219 3582 11200
TIME...MOT...LOC 2010Z 239DEG 30KT 3584 11228

RB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 11:09 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Sep 2, 11:19 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Sep 2, 11:39 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Sep 2, 1:11 PM MSTSpecial Weather StatementFGZCoconino34 min
Sep 2, 1:37 PM MSTAreal Flood AdvisoryFGZCoconino113 min
Sep 2, 3:28 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Sep 2, 3:54 PM MSTSevere Thunderstorm WarningFGZCoconino26 min

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.